Alert archive / New Mexico / Tornado Warnings in 2020

Tornado Warning 1, NWS Albuquerque, NM

March 13, 2020De Baca County, New Mexico

NWS Albuquerque, NM issued this tornado warning at Mar 13, 2020, 5:04 PM MDT for De Baca County, New Mexico. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 13, 2020, 5:04 PM MDT (23:04 UTC)
Expired
Mar 13, 2020, 5:30 PM MDT
In force
26 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County De Baca County, NM

The radar

The Cannon AFB radar (KFDX), 64 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 13, 2:24 PM MDTTornado WatchSPC9 hr

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 11.1 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2020-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2020-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
875 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

037 
WFUS55 KABQ 132304
TORABQ
NMC011-132330-
/O.NEW.KABQ.TO.W.0001.200313T2304Z-200313T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Albuquerque NM
504 PM MDT Fri Mar 13 2020

The National Weather Service in Albuquerque has issued a

* Tornado Warning for...
  East central De Baca County in east central New Mexico...

* Until 530 PM MDT..

* At 504 PM MDT, a severe thunderstorm capable of producing a tornado
  was located 13 miles south of Fort Sumner, moving northeast at 40
  mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Taiban around 530 PM MDT.

This includes Highway 60 between Mile Markers 331 and 345.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 3418 10433 3435 10439 3456 10395 3423 10395
TIME...MOT...LOC 2304Z 242DEG 36KT 3428 10427 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

DPorter
2 follow-up statements
146 
WWUS55 KABQ 132314
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
514 PM MDT Fri Mar 13 2020

NMC011-132330-
/O.CON.KABQ.TO.W.0001.000000T0000Z-200313T2330Z/
De Baca-
514 PM MDT Fri Mar 13 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM MDT FOR EAST
CENTRAL DE BACA COUNTY...

At 513 PM MDT, a squall line capable of producing brief tornadoes 
was located 11 miles south of Fort Sumner, moving northeast at 40 
mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur. Tree damage is 
         likely.

These dangerous storms will be near...
  Taiban around 530 PM MDT.

This includes Highway 60 between Mile Markers 332 and 345.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 3419 10424 3440 10428 3456 10395 3423 10395
TIME...MOT...LOC 2313Z 242DEG 36KT 3432 10417 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

DPorter
486 
WWUS55 KABQ 132333
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
533 PM MDT Fri Mar 13 2020

NMC011-132343-
/O.EXP.KABQ.TO.W.0001.000000T0000Z-200313T2330Z/
De Baca-
533 PM MDT Fri Mar 13 2020

...THE TORNADO WARNING FOR EAST CENTRAL DE BACA COUNTY HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore the warning has been allowed to expire.  However heavy 
rain is still possible with this thunderstorm.

A Tornado Watch remains in effect until 900 PM MDT for east central
New Mexico.

LAT...LON 3419 10424 3440 10428 3456 10395 3423 10395
TIME...MOT...LOC 2333Z 242DEG 36KT 3441 10397 

$$

DPorter

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this tornado warning went out at Mar 13, 2:50 PM MDT, 2 hours 14 minutes earlier.

Area forecast discussion, Mar 13, 2:50 PM MDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
250 PM MDT Fri Mar 13 2020

.SYNOPSIS...
Scattered to numerous showers and thunderstorms will persist through
this evening across the Land of Enchantment. While snow is possible
across the northern mountains, much of the precipitation will fall as
rain. A few severe storms are also likely across southeast New
Mexico, to include areas near Roswell. Quieter weather is expected
Saturday, but additional showers and thunderstorms will be possible
on Sunday across eastern New Mexico. Monday will again be quiet, but
another storm system will bring widespread precipitation chances
again for the middle of next week.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH SATURDAY NIGHT)...
Precipitation will become focused over northern and eastern New
Mexico tonight, then taper off towards sunrise Sunday. Some showers
to linger over the northwest mountains into Saturday but overall
Saturday should be drier and warmer. Will leave the Winter Storm
Warning as is but may be able to terminate it before it's expiration
time. A tough call if and where to put fog in the weather grids
tonight but HREF hinting at low level moisture lingering along and
west of the Contdvd as well as over portions of the east. Potential
for severe thunderstorms will be focused from eastern Lincoln county
eastward into this evening. Another front pushes into northeast New
Mexico Saturday night, the NAM12 develops some spotty light
precipitation in the wake of the boundary, so have some low pops
along the Texas border.

LONG TERM...(SUNDAY THROUGH FRIDAY)...
On Sunday, a weakening cold front will nudge into eastern NM, with
winds quickly veering around to the southeast. Upslope flow combined
with moisture behind the boundary should result in low clouds,
perhaps some fog, light rain or drizzle across eastern NM.
Temperatures will drop as a result, though how low they will be is
still questionable. Currently think they will be in the middle or
lower end of the guidance envelope. That said, by the afternoon, a
tongue of instability will develop along the Pecos River Valley, and
a few, perhaps strong storms, are possible. Across central and
western NM, quiet conditions will prevail with at or above normal
temperatures.

On Monday, southwesterly flow aloft combined with a developing lee
side surface low will allow west to southwest winds at the surface to
scour out any remain moisture. Thus, Monday should be beautiful, with
at or above normal temperatures areawide.

By Tuesday, all eyes will be on the next upper level low off the
coast of California. There is differences among the models regarding
how the low ejects eastward, even perhaps developing two low centers
as it does so. It does appear that abundant moisture will again move
northward across NM and widespread rain and mountain snow would be
possible. Wednesday and Thursday look to be the favored time period,
though we will likely narrow down the window for this as we get
closer to the event. Nonetheless, there are additional storm systems
behind this one, therefore an unsettled weather pattern looks to be
in store for a while.

99/34

&&

.FIRE WEATHER...
Widespread wetting precipitation will continue into the evening over
the east and north before tapering off late tonight. Drier and
warmer Saturday then another front in the east may spark showers and
storms over eastern NM Sunday into Monday. There is potential for
another wet storm system around the middle of next week. Southwest
winds may be breezy to locally windy Tuesday and Wednesday.
Ventilation will be mostly good to excellent through Wednesday but
there will be some pockets of fair to poor rates over the north on
Saturday and in the east central on Sunday.

99

&&

.AVIATION...
18Z TAF CYCLE
Mts obscured. Tap of subtropical moisture over NM with upper low
transitioning to an open trough and moving over NM from west to east.
Areas of MVFR to IFR cigs/vsbys in nmrs to wdsprd showers, high
terrain snow showers, tstms and br moving generally to the northeast
and east. Cold front extending from vcnty KCVN-K0E0-KRTN at 17Z to
weaken with sfc winds becoming sly. Isold severe tstms with large
hail and wind gusts to around 50kt possible after 21Z over portions
of east central and se NM.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  34  55  33  63 /  30  10   5   0
Dulce...........................  30  51  26  58 /  60  20  10   5
Cuba............................  29  51  30  56 /  30  10   5   0
Gallup..........................  31  56  27  61 /  20  10   0   0
El Morro........................  28  54  26  59 /  30  10   0   0
Grants..........................  28  58  26  63 /  30  10   0   0
Quemado.........................  29  57  28  61 /  40  10   0   0
Datil...........................  29  56  28  60 /  20  10   0   0
Glenwood........................  36  59  38  67 /  20   0   0   0
Chama...........................  25  45  20  51 /  80  30  20   5
Los Alamos......................  32  52  32  56 /  40   5   0   0
Pecos...........................  29  53  31  57 /  60   5   0  10
Cerro/Questa....................  28  50  26  55 /  80   5   0   0
Red River.......................  24  42  23  47 /  80  10   5   5
Angel Fire......................  25  47  23  50 /  80  10   5  10
Taos............................  31  53  26  57 /  70   5   0   5
Mora............................  27  54  26  57 /  60   5   0  10
Espanola........................  30  57  28  63 /  50   5   0   0
Santa Fe........................  31  54  30  58 /  50   0   0   5
Santa Fe Airport................  31  57  31  61 /  50   0   0   0
Albuquerque Foothills...........  36  57  36  65 /  40   0   0   0
Albuquerque Heights.............  38  60  39  67 /  30   0   0   0
Albuquerque Valley..............  33  62  33  69 /  30   0   0   0
Albuquerque West Mesa...........  36  60  35  67 /  30   0   0   0
Belen...........................  36  63  36  69 /  20   0   0   0
Bernalillo......................  35  61  34  67 /  30   0   0   0
Bosque Farms....................  35  62  35  69 /  30   0   0   0
Corrales........................  36  61  35  68 /  30   0   0   0
Los Lunas.......................  35  63  36  69 /  30   0   0   0
Placitas........................  35  58  34  64 /  40   0   0   0
Rio Rancho......................  36  60  36  67 /  30   0   0   0
Socorro.........................  37  63  38  70 /  20   0   0   0
Sandia Park/Cedar Crest.........  32  53  34  61 /  40   0   0   0
Tijeras.........................  33  56  34  63 /  40   0   0   0
Moriarty/Estancia...............  31  59  29  65 /  40   0   0   0
Clines Corners..................  29  55  31  60 /  40   0   0   5
Mountainair.....................  32  56  32  63 /  30   0   0   0
Gran Quivira....................  33  57  33  63 /  30   0   0   0
Carrizozo.......................  38  59  40  66 /  30   0   0   0
Ruidoso.........................  35  54  39  61 /  30   0   0   5
Capulin.........................  29  56  28  60 /  70   0   0   5
Raton...........................  28  59  29  59 /  70   0   0   5
Springer........................  29  58  28  62 /  60   0   0   5
Las Vegas.......................  28  57  29  58 /  60   5   0  10
Clayton.........................  32  61  32  56 /  60   0  20  20
Roy.............................  31  60  31  57 /  50   0   0  20
Conchas.........................  35  64  33  63 /  50   0   0  20
Santa Rosa......................  35  65  34  62 /  40   0   0  10
Tucumcari.......................  38  70  38  61 /  60   0  10  30
Clovis..........................  39  67  40  55 /  70   0  10  50
Portales........................  41  68  41  56 /  70   0  10  50
Fort Sumner.....................  40  69  39  60 /  60   0   0  30
Roswell.........................  43  72  43  62 /  30   0   0  30
Picacho.........................  39  67  40  63 /  30   0   0  20
Elk.............................  36  62  39  63 /  30   0   0  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 6 AM MDT Saturday for the following
zones... NMZ210-213-214.

&&
Hazardous weather outlook, Mar 13, 4:25 AM MDT, 12 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
425 AM MDT Fri Mar 13 2020

NMZ201>241-141100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
425 AM MDT Fri Mar 13 2020

This hazardous weather outlook is for portions of northern and
central New Mexico.

.DAY ONE...Today and Tonight

A moisture-rich low pressure system will spread rain, thunderstorms,
and high elevation snow over much of New Mexico today and this
evening. High elevations above 9,000 feet in northern New Mexico
could receive several inches of snow with upwards of 10 or more
inches above 10,000 feet.

There is also a slight risk of severe thunderstorms through this
evening over portions of southeastern New Mexico where large hail,
damaging winds, and an isolated tornado are possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Moisture will periodically enter portions of eastern New Mexico
Sunday, Monday, and Tuesday. Currently, the potential for severe
weather early next week is low, but a few strong to severe
thunderstorms cannot be ruled out.

Another strong low pressure system is expected to cross over New
Mexico Wednesday and Thursday of next week with colder temperatures,
mountain snow, and windy conditions accompanying.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant rain, snow, hail,
or severe weather through the National Weather Service Albuquerque
web site at weather.gov/abq or by calling 1.888.386.7637. You can
also submit storm reports and photos on our Facebook page or via
Twitter using the hashtag nmwx.

52

In the hours before

Local storm report, Mar 13, 12:15 PM MDT, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1215 PM MDT FRI MAR 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 AM     SNOW             7 ESE CHUPADERO         35.79N 105.80W
03/13/2020  E1.0 INCH        SANTA FE           NM   PUBLIC

            SKI SANTA FE.

0640 AM     SNOW             6 W LOS ALAMOS          35.89N 106.39W
03/13/2020  E1.0 INCH        LOS ALAMOS         NM   PUBLIC

            PAJARITO SKI AREA.

0800 AM     SNOW             5 WNW LOS ALAMOS        35.91N 106.38W
03/13/2020  E2.0 INCH        LOS ALAMOS         NM   OTHER FEDERAL

            QUEMAZON SNOTEL.

0800 AM     SNOW             5 ESE RED RIVER         36.68N 105.33W
03/13/2020  E2.0 INCH        COLFAX             NM   OTHER FEDERAL

            RED RIVER PASS SNOTEL.

0800 AM     SNOW             11 ENE RED RIVER        36.78N 105.23W
03/13/2020  E1.0 INCH        COLFAX             NM   OTHER FEDERAL

            SHUREE SNOTEL.

0800 AM     SNOW             6 WNW TERERRO           35.76N 105.78W
03/13/2020  E1.0 INCH        SANTA FE           NM   OTHER FEDERAL

            SANTA FE SNOTEL.

0819 AM     SNOW             3 ESE ANGEL FIRE        36.38N 105.24W
03/13/2020  E2.0 INCH        COLFAX             NM   PUBLIC

            ANGEL FIRE SKI AREA.

1051 AM     SNOW             EAGLE NEST              36.56N 105.26W
03/13/2020  M2.5 INCH        COLFAX             NM   CO-OP OBSERVER

&&

EVENT NUMBER ABQ202001021
EVENT NUMBER ABQ202001022
EVENT NUMBER ABQ202001023
EVENT NUMBER ABQ202001024
EVENT NUMBER ABQ202001025
EVENT NUMBER ABQ202001026
EVENT NUMBER ABQ202001027
EVENT NUMBER ABQ202001028

BMB

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 5:20 PM MDTTornado WarningABQChaves, De Baca, Roosevelt12 min

Nearby

Tornado Warnings in New Mexico, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.